Alabama, 2014Damaging Winds in Alabama, June 10, 2014
June 10, 2014 · NWS BMX · 3 events in 3 counties and zones
A solid line of showers and thunderstorms moved across Mississippi during the morning hours ahead a short wave trough over northwest Arkansas. Instability increased across south central Alabama as temperatures warmed into the upper 80s and SBCAPE values increased to near 3000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A solid line of showers and thunderstorms moved across Mississippi during the morning hours ahead a short wave trough over northwest Arkansas. Instability increased across south central Alabama as temperatures warmed into the upper 80s and SBCAPE values increased to near 3000 J/kg. The line of thunderstorms intensified as it moved eastward across south Alabama, producing isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 10, 11:21 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 10, 11:21 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT TUE JUN 10 2014
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
ANOTHER DAY WITH MORE CONVECTION INBOUND FROM MISSISSIPPI. THE
SYSTEM THAT HAS PLAGUED MUCH OF THE SOUTHEAST WITH SEVERE WEATHER IS
NOW HOVERING JUST WEST OF LITTLE ROCK. WHILE LAST NIGHT'S SYSTEM
PACKED QUITE A PUNCH...TODAY'S COULD ALSO BE RATHER INTENSE AS
WELL...ESPECIALLY GIVEN THE INCREASED WIND SHEAR. THIS IS RATHER
UNUSUAL GIVEN THE TIME OF THE YEAR.
CURRENTLY MONITORING THE SQUALL LINE MOVING JUST ACROSS THE STATE
LINE. IT IS CERTAINLY STRUGGLING EARLY THANKS TO THE MODEST
INSTABILITY AND AMPLE CLOUD COVER. HOWEVER...WE ARE SEEING SIGNS
THAT THE CONDITIONS ARE RAPIDLY CHANGING AS CLOUDS ARE BEGINNING TO
CLEAR ALONG AND SOUTH OF THE INTERSTATE 20/59 CORRIDOR. THIS
CLEARING TREND SHOULD PUSH FURTHER NORTH WITH TIME TO INCLUDE MOST
AREAS OUT AHEAD OF THE SQUALL LINE...WHICH WILL ALLOW THE SURFACE
BASED INSTABILITY VALUES TO APPROACH AT OR ABOVE 2500 J/KG. THIS IS
MORE TYPICAL OF THIS TIME OF YEAR NO DOUBT...BUT I AM CONCERNED
ABOUT TWO ADDITIONAL FACTORS. ONE IS THE EXTREME DRY AIR ALOFT OFF
THIS MORNING'S SOUNDING...FROM ABOUT 700 MB UPWARD THE AIR MASS
QUICKLY DRIES...WHICH COULD ADD AN ELEMENT OF EXPLOSIVENESS TO THE
CONVECTION AND WIND THREAT LATER TODAY. AGAIN THE DOWNDRAFT CAPE
THAT IS AVAILABLE WILL BE HIGHLY DEPENDENT ON HOW MUCH THE MORNING
CLOUD COVER WILL ALLOW FOR SURFACE HEATING. THE SECOND ELEMENT IS
THE UNUSUAL WIND SHEAR THAT IS IN PLACE ACROSS MUCH OF THE AREA.
WITH THE WEAK SURFACE LOW NEAR LITTLE ROCK...SURFACE WINDS WILL
SLIGHTLY BACK ALONG WITH THE APPROACHING 50 KT 500 MB JET WILL
ADD THE ELEMENT OF A MORE CELLULAR...LONG-LIVED COMPONENT TO THE
STORM MODE THIS AFTERNOON. GENERALLY...THE LOW LEVEL SHEAR VALUES
WILL HOVER AROUND 25 KTS AND THE MID LEVEL VALUES WILL BE 40 TO 50
KTS AND GIVEN THE SBCAPES OF 2500 JOULES OR MORE...WE REALLY CANT
TAKE ANY STORM MODE OR SEVERE THREAT OFF THE TABLE.
I WOULD ESPECIALLY KEEP AN EYE ON THE CELLS THAT ARE FORMING ALONG A
MESOSCALE BOUNDARY OUT AHEAD OF THE MAIN LINE. WILL LIKELY BE A
BUSY DAY.
17/KLAWS
&&
.AVIATION...
18Z TAF DISCUSSION.
ONGOING TSRA NEAR THE I-65 CORRIDOR WILL CONTINUE TO PUSH EASTWARD
THROUGH THE AFTERNOON. WIND GUSTS TO 35 KT WILL BE POSSIBLE IN THE
THUNDERSTORMS WITH LIFR VIS. LINGERING SHOWERS BEHIND THE MAIN
CONVECTIVE LINE WILL LAST FOR SEVERAL HOURS BEFORE DISSIPATING.
THE PARENT UPPER TROUGH WITH THIS SYSTEM IS STILL BACK TO THE WEST
AND WILL BRING ANOTHER ROUND OF SHOWERS AT SOME POINT...EITHER
OVERNIGHT OR TOMORROW MORNING. THIS WILL HAVE TO BE FINE TUNED
ON THE 00Z TAF.
NO AMD SKED AT MGM DUE TO COMMS ISSUES.
88
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
COUNTIES: BLOUNT...FAYETTE...JEFFERSON...LAMAR...MARION...
PICKENS...TUSCALOOSA...WALKER...WINSTON.
&&
Hazardous weather outlook, Jun 10, 10:14 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 AM CDT TUE JUN 10 2014
ALZ011>015-017>050-111615-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1114 AM CDT TUE JUN 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS MOVING THROUGH CENTRAL
ALABAMA. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE
THROUGH ROUGHLY 8 PM THIS EVENING ACROSS MOST OF CENTRAL ALABAMA
AS THIS LINE MOVES FROM WEST TO EAST. THE SEVERE THREAT WILL
SHIFT TO THE I-65 CORRIDOR AND POINTS EAST BY MID AFTERNOON...AND
CONTINUE INTO THE EARLY EVENING HOURS BEFORE PUSHING OUT OF THE
STATE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 10, 10:26 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1126 AM CDT TUE JUN 10 2014
ALZ023-032-034-101730-
BIBB AL-HALE AL-TUSCALOOSA AL-
1126 AM CDT TUE JUN 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...NORTHEASTERN
HALE AND BIBB COUNTIES UNTIL 1230 PM CDT...
AT 1122 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHPORT TO 9 MILES
SOUTHWEST OF MERTZ...AND MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HOLT...
BRENT...
CENTREVILLE...
MERTZ...
LOW GAP...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3351 8726 3348 8729 3349 8732 3346 8733
3342 8725 3332 8718 3324 8703 3310 8697
3305 8688 3295 8688 3283 8722 3283 8731
3287 8732 3287 8742 3283 8743 3283 8747
3274 8747 3272 8754 3337 8768
TIME...MOT...LOC 1626Z 247DEG 39KT 3332 8755 3284 8746
17/KLAWSSpecial weather statement, Jun 10, 11:15 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1215 PM CDT TUE JUN 10 2014
ALZ017-024-101815-
BLOUNT AL-JEFFERSON AL-
1215 PM CDT TUE JUN 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND BLOUNT COUNTIES
UNTIL 115 PM CDT...
AT 1212 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SIPSEY TO TANNEHILL
IRONWORKS STATE PARK...AND MOVING NORTHEAST AT 60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HUEYTOWN...
BESSEMER...
FAIRFIELD...
HOOVER...
HOMEWOOD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3410 8630 3394 8637 3394 8633 3388 8634
3382 8643 3380 8658 3372 8652 3355 8654
3333 8684 3325 8699 3325 8706 3329 8710
3363 8712 3369 8704 3377 8703 3380 8696
3391 8693 3397 8678 3425 8653 3427 8646
TIME...MOT...LOC 1715Z 228DEG 51KT 3384 8704 3330 8701
17/KLAWSSpecial weather statement, Jun 10, 11:16 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT TUE JUN 10 2014
ALZ040-101800-
DALLAS AL-
1216 PM CDT TUE JUN 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR DALLAS COUNTY UNTIL 100 PM CDT...
AT 1212 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FIVE POINTS...OR 12 MILES SOUTHWEST OF SELMONT-WEST
SELMONT...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SELMONT-WEST SELMONT...
SELMA...
VALLEY GRANDE...
OLD CAHABA PARK...
DALLAS COUNTY HORSE ARENA...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3226 8736 3249 8724 3249 8711 3257 8708
3260 8704 3272 8702 3266 8701 3265 8691
3254 8691 3244 8686 3242 8683 3240 8684
3236 8681 3232 8685 3230 8683 3227 8686
3223 8681 3222 8691 3204 8691 3204 8716
TIME...MOT...LOC 1716Z 218DEG 35KT 3231 8715
17/KLAWSSpecial weather statement, Jun 10, 11:19 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT TUE JUN 10 2014
ALZ025-101815-
SHELBY AL-
1219 PM CDT TUE JUN 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR SHELBY COUNTY UNTIL 115 PM CDT...
AT 1217 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SHELBY COUNTY AIRPORT...OR 5 MILES SOUTHEAST OF
ALABASTER...MOVING NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHELSEA...
OAK MOUNTAIN STATE PARK...
HIGHLAND LAKES...
FOWLER LAKE...
MOUNT LAUREL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3350 8648 3350 8638 3338 8637 3307 8673
3319 8689 3347 8663 3347 8660 3349 8659
3353 8654 3352 8652 3355 8651 3355 8648
TIME...MOT...LOC 1720Z 221DEG 31KT 3321 8674
17/KLAWSSpecial weather statement, Jun 10, 11:38 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1238 PM CDT TUE JUN 10 2014
ALZ026-101830-
ST. CLAIR AL-
1238 PM CDT TUE JUN 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 130 PM
CDT...
AT 1236 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF BALD ROCK...OR 5 MILES WEST OF PELL
CITY...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PELL CITY...
ODENVILLE...
RIVERSIDE...
RAGLAND...
ASHVILLE...
&&
LAT...LON 3399 8620 3390 8614 3391 8611 3386 8610
3386 8606 3377 8605 3371 8614 3367 8615
3370 8618 3369 8621 3362 8617 3361 8620
3359 8619 3359 8622 3356 8621 3344 8633
3347 8638 3350 8638 3352 8648 3356 8649
TIME...MOT...LOC 1738Z 213DEG 29KT 3356 8635
17/KLAWSSpecial weather statement, Jun 10, 11:53 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT TUE JUN 10 2014
ALZ035-101845-
CHILTON AL-
1253 PM CDT TUE JUN 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHILTON COUNTY UNTIL 145
PM CDT...
AT 1250 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MAPLESVILLE...OR 12 MILES SOUTHWEST OF CLANTON...
MOVING NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLANTON...
JEMISON...
CHILTON COUNTY MOTOR SPORTS PARK...
THORSBY...
GAP OF THE MOUNTAIN...
&&
LAT...LON 3278 8695 3284 8690 3284 8688 3287 8688
3307 8672 3307 8662 3305 8662 3306 8660
3302 8656 3302 8652 3294 8652 3267 8678
TIME...MOT...LOC 1753Z 217DEG 47KT 3280 8680
17/KLAWSThunderstorm Wind, Autauga
- When
- June 10, 12:25 PM CST
- Where
- Autauga County, 0.75 mi NNE of Prattmont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.481, -86.448
Several trees were uprooted and power lines downed on Holly Court Road.
Thunderstorm Wind, Elmore
- When
- June 10, 12:58 PM CST
- Where
- Elmore County, 1.2 mi NNW of Coosada
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.515, -86.340
Several trees uprooted at Airport Road and Kennedy Avenue.
Thunderstorm Wind, Calhoun
- When
- June 10, 7:20 PM CST
- Where
- Calhoun County, 1.41 mi W of De Armanville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.628, -85.775
Several trees uprooted and power lines down near the intersection of Greenbrier Lane and Eastover Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, June 10, 2014$395,000 · EF0 · 29 events
- Flash Flooding and Hail in West Virginia, June 10 to 13, 20141 injured · $286,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in North Carolina, June 10, 2014$340,000 · 1.5 in hail · 17 events
- Damaging Winds in Kentucky, June 10, 2014$2,000 · 56 kt wind · 89 events
- Damaging Winds in Kentucky, June 10, 2014$360,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, June 10, 20141 injured · $98,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Tennessee, June 10, 2014$76,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Virginia, June 10 to 11, 2014$86,000 · 1.25 in hail · 16 events
- Damaging Winds in Virginia, June 10, 2014$65,000 · 55 kt wind · 7 events
- Tornado and Hail in Alabama, June 10, 2014$20,000 · EF1 · 6 events
- Damaging Winds in Ohio, June 10, 2014$51,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in North Carolina, June 10, 2014$33,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 527724, 527722, 527728.